Michigan, 2022

Damaging Winds in Michigan, September 25, 2022

September 25, 2022 · NWS GRR · 3 events in 3 counties and zones

Isolated severe thunderstorms near the Lake Michigan shoreline from west of Bangor north to near Holland resulted in a few downed trees, tree limbs and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe thunderstorms near the Lake Michigan shoreline from west of Bangor north to near Holland resulted in a few downed trees, tree limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 25, 6:07 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 25, 6:07 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
707 PM EDT Sun Sep 25 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Sunday)
Issued at 300 PM EDT Sun Sep 25 2022

-- Strong storms possible mid-late evening tonight --

We continue to monitor the potential for some strong to locally
severe storms that could affect the area west of U.S-131 mid to late
evening tonight. SPC has pulled the Marginal risk of severe weather
to the U.S.-131 corridor for this evening, as was indicated they may
do that after coordination this morning.

We have showers that have been affecting the area for the last few
hours starting to wind down at the lakeshore and moving east out of
the area. These showers were associated with a well defined short
wave that is starting to push east of the area per WV imagery. The
visible satellite imagery shows some breaks developing in the clouds
in the wake of the first wave.

We are expecting to see another increase of showers by mid evening,
with potentially a line of storms moving in toward and just after
00z this evening. This line of storms will be driven by the more
potent short wave that is pushing into Central Wisconsin this
afternoon. The models and ensemble means are in fairly good
agreement showing a few hundred J/kg of CAPE over the lake ahead of
this wave. Then as the wave moves over the lake, it jumps to around
1,200 J/kg of MU/SB CAPE. Forecast soundings shows this instability
well.

These types of events tend to overperform given the strong heat and
moisture flux off of the mid 60s F lake water interacting with the
colder air aloft. The HRRR and HREF members are showing good
potential of gusty winds, which makes sense given the setup. Deep
layer shear is only around 30 knots, which could be better. The
storm outflow, and unstable conditions over the lake will help to
compensate for the ok shear. Mid level lapse rates around 7.0 C/km
will also help with some hail generation.

The thunder threat should drop a bit after this wave moves through
later this evening. We can not rule out an isolated storm along the
immediate lakeshore tonight and Monday with the upper low/trough and
associated cold pool firmly entrenched over the area.

-- Unsettled weather to persist through Tuesday and end Wednesday --

This cool, damp, and unsettled weather pattern will linger into at
least Tuesday for all of the area, before shifting more toward the
lakeshore for Wednesday, and then ending after that.

The cyclonic flow and cold pool aloft with the upper low in place
and jet stream to our south will help to ensure some showers will
persist. We will continue to see tough to time short waves move
through in the general NW flow. The showers will eventually be more
driven by lake effect processes as delta t's will be around 20C with
inversion heights at least 9-10k ft high if not higher. NW flow
favored areas will see much of the shower activity.

Tuesday night and early Wednesday, the cyclonic flow will persist.
However, the orientation of the flow with ridging trying to build in
will turn the flow to NNE and push lake effect rain showers offshore
except near Little and Big Sable Points. We will see ridging build
in by Thursday, and bring seasonable temperatures and dry weather
for Thursday and Friday.

-- Some rain next weekend from "Ian"? --

We are watching the medium to longer range for next weekend for the
possibility of some rain making it to Michigan from "Ian". There
remains a lot of uncertainty with this. If Ian can miss the upper
trough moving out, it may meander a bit more west around the Bermuda
High and possibly bring some rain on its NW flank. If it were to
move further east, we would likely miss it, and stay dry and mild
with ridging overhead while it moves out of the way.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 655 PM EDT Sun Sep 25 2022

Gusty showers and thunderstorms will be on the increase for the
TAF sites in Southwest Lower MI to start the period. Radar trends
show the storms to the west of KAZO extending into eastern WI. The
strongest activity should occur prior to 04z here in Southwest
Lower MI. IFR and lower conditions look likely and wind gusts
could top 35 knots as the showers and thunderstorms roll through.

Widespread MVFR conditions should settle in overnight and continue
into Monday. There is a potential for the cloud bases to lift to
VFR in the afternoon but confidence on that happening were not
high enough to reflect the trend. Any stronger shower could
temporarily lower the conditions to IFR through the period.

&&

.MARINE...
Issued at 300 PM EDT Sun Sep 25 2022

We believe we have the upcoming wind/wave event handled well at this
point with the upgrade to the Gale Warning earlier. The Small Craft
Advisory in effect until 8 pm tonight looks good with winds
frequently gusting to around 20 knots or so, and waves at the buoys
and on webcams around 3-4 ft.

We expect that a line of storms will come through this evening,
mainly south of Grand Haven. These storms have a good potential for
producing winds of 40-50 knots. Then behind the storms, the winds
will stay up around 30-35 knots in the colder air filtering in
behind the line. There looks to be two or three surges of gales
after the storms this evening, through tomorrow evening.

We continue to advertise the potential of some waterspouts this
afternoon and evening with the colder air coming in over Lake
Michigan. The waterspout potential will likely go down a bit as the
stronger winds make the conditions a little more hostile for the
formation of waterspouts.

It looks like headlines are likely to persist through Tuesday night
before winds and waves will come down enough.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Wednesday morning for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

     Gale Warning until 8 PM EDT Monday for LMZ844>849.

&&

DISCUSSION...NJJ
AVIATION...MJS
MARINE...NJJ
Hazardous weather outlook, Sep 25, 8:32 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
932 AM EDT Sun Sep 25 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
932 AM EDT Sun Sep 25 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gusty winds and small hail are possible in thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
932 AM EDT Sun Sep 25 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves hazardous to boaters and anyone walking on piers will
develop today. Waterspouts are possible through this evening. Gale
force winds from the northwest may develop tonight, with waves
building to as high as 10 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous winds and waves are likely Monday through Wednesday. Gale
force winds and waves as high as 10 feet are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 25, 7:21 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
821 PM EDT Sun Sep 25 2022

MIZ043-050-056-260145-
Oceana MI-Muskegon MI-Ottawa MI-
821 PM EDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of Ottawa, Muskegon and
Oceana Counties through 945 PM EDT...

At 819 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Lake SP to 24 miles west of
Roosevelt Park to 32 miles east of Wind Point. Movement was southeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muskegon...            Holland...             Grand Haven...
Hart...                Walker...              Shelby...
Muskegon Heights...    Hudsonville...         Zeeland...
Coopersville...        Roosevelt Park...      North Muskegon...
Ferrysburg...          Whitehall...           Montague...
Spring Lake...         Lakewood Club...       Ravenna...
Fruitport...           Hesperia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8643 4382 8604 4329 8604 4329 8579
      4277 8578 4277 8619 4279 8613 4279 8618
      4277 8621 4309 8625 4362 8654
TIME...MOT...LOC 0019Z 307DEG 33KT 4365 8652 4312 8675 4280 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Thielke

The radar

The Grand Rapids radar (KGRR), 55 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
September 25, 8:05 PM EST to 8:13 PM EST
Where
Ottawa County, 0.86 mi NE of Lakewood
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.810, -86.210

Isolated damaging wind gusts near the Lake Michigan shoreline were reported in western Ottawa county.

Thunderstorm Wind, Allegan

When
September 25, 8:18 PM EST to 8:19 PM EST
Where
Allegan County, 0.69 mi N of Douglas
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.660, -86.200

Several power lines were blown down in and near Douglas.

Thunderstorm Wind, Van Buren

When
September 25, 8:30 PM EST to 8:32 PM EST
Where
Van Buren County, 2.91 mi NW of Bangor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
42.350, -86.160

Several trees were blown down in Geneva and Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056101, 1056102, 1056103.